Alert archive / Minnesota / Wind Chill Warnings in 2021

Wind Chill Warning 6, NWS Duluth, MN

February 14, 20218 counties in Wisconsin; 10 counties in Minnesota

NWS Duluth, MN issued this wind chill warning at Feb 14, 2021, 2:33 PM CST for 8 counties in Wisconsin; 10 counties in Minnesota. It took effect at Feb 14, 2021, 6:00 PM CST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 14, 2021, 2:33 PM CST (20:33 UTC)
In effect from
Feb 14, 2021, 6:00 PM CST
Expired
Feb 15, 2021, 10:00 AM CST
In force
16 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Cook County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Lake County, MN, Pine County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Burnett County, WI, Douglas County, WI, Iron County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The radar

The Duluth radar (KDLH), 15 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS43 KDLH 142033
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
233 PM CST Sun Feb 14 2021

...ANOTHER NIGHT OF DANGEROUSLY COLD TEMPERATURES AND WIND CHILLS...

Our stretch of dangerous, and even life-threatening, cold
temperatures and wind chills will continue into tonight. Favorable
conditions for bitterly cold temperatures are anticipated,
resulting in overnight lows between 25 to 40 below zero and wind
chills 40 below zero or colder.

Some relief from the dangerous cold will start to develop Tuesday
as a warmer air mass builds into the region. Temperatures will
gradually warm throughout the week.

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-150845-
/O.NEW.KDLH.WC.W.0006.210215T0000Z-210215T1600Z/
/O.EXT.KDLH.WC.Y.0011.000000T0000Z-210215T0000Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
233 PM CST Sun Feb 14 2021

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WIND CHILL WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST MONDAY...

* WHAT...For the Wind Chill Warning, dangerously cold wind chills
  expected. Wind chills as low as 50 below zero. For the Wind
  Chill Advisory, very cold wind chills. Wind chills as low as 40
  below zero.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...For the Wind Chill Warning, from 6 PM this evening to 
  10 AM CST Monday. For the Wind Chill Advisory, until 6 PM CST 
  this evening.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 5 to 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
3 follow-up statements
201 
WWUS43 KDLH 150028
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
628 PM CST Sun Feb 14 2021

...ANOTHER NIGHT OF DANGEROUSLY COLD TEMPERATURES AND WIND
CHILLS...

Our stretch of dangerous, and even life-threatening, cold
temperatures and wind chills will continue into tonight.
Favorable conditions for bitterly cold temperatures are
anticipated, resulting in overnight lows between 25 to 40 below
zero and wind chills 40 below zero or colder.

Some relief from the dangerous cold will start to develop Tuesday
as a warmer air mass builds into the region. Temperatures will
gradually warm throughout the week.

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151230-
/O.EXP.KDLH.WC.Y.0011.000000T0000Z-210215T0000Z/
/O.CON.KDLH.WC.W.0006.000000T0000Z-210215T1600Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
628 PM CST Sun Feb 14 2021

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST MONDAY...

* WHAT...Dangerously cold wind chills. Wind chills as low as 50 
  below zero.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...Until 10 AM CST Monday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 5 to 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
541 
WWUS43 KDLH 150855
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
255 AM CST Mon Feb 15 2021

...DANGEROUS WIND CHILLS CONTINUE THIS MORNING...

Our stretch of dangerous, and even life-threatening, cold 
temperatures and wind chills will continue this morning. 
Favorable conditions for bitterly cold temperatures are 
anticipated, resulting in overnight lows between 25 to 40 below 
zero and wind chills 40 below zero or colder.

Some relief from the dangerous cold will start to develop Tuesday
as a warmer air mass builds into the region. Temperatures will 
gradually warm throughout the week.

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151600-
/O.CON.KDLH.WC.W.0006.000000T0000Z-210215T1600Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
255 AM CST Mon Feb 15 2021

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Dangerously cold wind chills. Wind chills as low as 50 
  below zero.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 5 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

Huyck
177 
WWUS43 KDLH 151603
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
1003 AM CST Mon Feb 15 2021

...One Last Night of Dangerous Cold...

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-160415-
/O.EXP.KDLH.WC.W.0006.000000T0000Z-210215T1600Z/
/O.NEW.KDLH.WC.Y.0012.210216T0000Z-210216T1600Z/
Koochiching-North St. Louis-Northern Cook and Lake-North Itasca-
Central St. Louis-Southern Lake-Southern Cook-North Cass-
South Itasca-South Cass-Crow Wing-Northern Aitkin-South Aitkin-
Carlton and South St. Louis-Pine-Douglas-Bayfield-Ashland-Iron-
Burnett-Washburn-Sawyer-Price-
Including the cities of International Falls, Ely, Isabella, 
Bigfork, Hibbing, Two Harbors, Silver Bay, Grand Marais, Walker, 
Grand Rapids, Pine River, Brainerd, Hill City, Aitkin, Duluth, 
Pine City, Hinckley, Superior, Washburn, Bayfield, Ashland, 
Hurley, Grantsburg, Spooner, Hayward, and Phillips
1003 AM CST Mon Feb 15 2021

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
CST TUESDAY...
...WIND CHILL WARNING HAS EXPIRED...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of north central and northwest Wisconsin and 
  east central, north central and northeast Minnesota.

* WHEN...From 6 PM this evening to 10 AM CST Tuesday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill warning went out at Feb 14, 11:44 AM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Feb 14, 11:44 AM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1144 AM CST Sun Feb 14 2021

.DISCUSSION...(Today through Saturday)
Issued at 434 AM CST Sun Feb 14 2021

BLUF...Cold with a slow moderating trend through mid week. Some
potential for snow with warmer temperatures later in the week.

Another quiet and cold night across the region this morning with
a ridge of high pressure over North Dakota, with northwest flow
across the area. Temperatures so far have dipped to between 20 and
30 below, with a few of the cold spots below 30 below. The winds
have kept us a little warmer than last night at this time, but
they are also producing wind chill values as cold as 46 below.
This forecaster is glad to have brought the extra layers to wear
and that they have plugged in the car to ensure it will start at
the end of the shift.

Unfortunately, we have another couple cold days and cold nights
ahead of us with this airmass remaining over the area through
Tuesday, and only some moderation in the cold pool aloft over the
area expected. Today's high temperatures will be very similar to
Saturday, if slightly colder considering our very cold start. As
the cold pool aloft weakens, we should begin to see some slow
warming as the daytime sunshine and our dark trees helps warm the
lower layers of the atmosphere. This should allow us a slightly
warmer minimum temperature tonight as well, though the cold spots
will likely radiate to much colder than surrounding areas. Monday
we begin to see temperatures aloft significantly warmer than this
morning, and together with the sunshine and dark trees, we should
get to around or just above zero across the forecast area. Monday
night this slow warming trend continues with minimum temperatures
between 10 and 15 degrees warmer than this morning. Tuesday we
should get above zero for much of the area for the first time in
several days. While we have been sitting in the arctic air, the
storm track has been across the central and southern CONUS. This
is continued for the early part of the week with a storm system
now developing over the southern Rockies and should produce a low
pressure system that develops over the Gulf of Mexico Monday which
then sweeps northeast and up the East Coast in the Tuesday-
Wednesday time frame. Again, this leaves us in the arctic air, but
with little reinforcing cold air, it should gradually moderate
for us through at least the middle part of the work week.

Yet another surge of energy dives through the base of the trough
over the central part of the CONUS Tuesday night deepening it and
likely producing another round of cyclogenesis over the Gulf to
then take another northeasterly track across the eastern third of
the CONUS through the end of the work week. However, this system
has a secondary shortwave that dives across the ND/MN/WI region
on/about Thursday. There are some pretty large differences in
timing, strength and track of this feature on the models, but all
of the operational models appear to show some version of it at
about this time. For now we are carrying a dry forecast for
Thursday and Thursday night, but will not be surprised to see this
change as we get closer in time and the models come into better
agreement. It isn't a very strong feature, but may be able to
bring us some much needed precipitation and a break from the
bitterly cold air we have been dealing with.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1144 AM CST Sun Feb 14 2021

VFR conditions are expected through the TAF period. The only
exception is currently at HIB, which continues to have flight
conditions influenced by nearby anthropogenic plumes. As of TAF
issuance, conditions have improved to MVFR/IFR from LIFR earlier
in the morning. Uncertainty remains for when conditions will
improve to VFR at HIB, but it is expected to occur soon in the
early afternoon hours. Some diurnal cumulus clouds are starting to
develop over the Minnesota Arrowhead region late this morning,
which may impact HIB, DLH, and INL. These clouds may become thick
enough to lead to MVFR ceilings, but confidence isn't high enough
to place in the TAFs at this time. Clear skies are expected
overnight, with light west-northwest winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  -8 -29  -2 -21 /   0   0   0   0
INL -11 -36  -1 -26 /   0   0   0   0
BRD  -9 -29  -1 -22 /   0   0   0   0
HYR  -6 -32   1 -25 /   0   0   0   0
ASX  -5 -23   2 -18 /  10  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Warning until noon CST today for WIZ001>004-006>009.

     Wind Chill Advisory until noon CST Monday for WIZ001>004-006>009.

MN...Wind Chill Warning until noon CST today for MNZ010>012-018>021-
     025-026-033>038.

     Wind Chill Advisory until noon CST Monday for MNZ010>012-018>021-
     025-026-033>038.

LS...None.
&&

DISCUSSION...LE
AVIATION...JTS
Hazardous weather outlook, Feb 14, 4:24 AM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
424 AM CST Sun Feb 14 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-151130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
424 AM CST Sun Feb 14 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Dangerous and life-threatening wind chills of 35 to 55 below zero
continue this morning. Wind chills values will warm to 20 to 35
below zero this afternoon and then will likely fall to between 30
and 50 below zero tonight and early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Wind chill values of 30 to 50 below zero continue early Monday
morning and will warm to 5 to 15 below zero Monday afternoon.
Another round of dangerous wind chills is possible Monday night
into Tuesday morning with readings of 20 to 30 below zero
forecast.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated today or tonight.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Wind Chill Warnings in Minnesota, 2021Wind Chill Warnings in Wisconsin, 2021Every wind chill warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.